In my last blog post, ‘6 Things I didn’t Realize About Taking Antipsychotics’, I wrote about some of the impacts that taking antipsychotics can have on your life. But I don’t just take antipsychotics for my bipolar disorder. I also take mood stabilizers. I have been taking mood stabilizers since my diagnosis over three years ago but it took two years to get the combination right. I now take two different mood stabilizers and am happy to say that I have been euthymic for a year. Though I experience few side effects from mood stabilizers, taking these medications still impact on some areas of my life.
In the beginning, my tremors caused by the mood stabilizers really bothered me. That was because I was on such a large amount of one particular mood stabilizer. At the time it sucked because I needed to be on a large amount to control my mania so I had to choose between being manic and having wild tremors. I remember as a student nurse being on my mental health placement seven years ago. There was a young man my age who was taking the same mood stabilizer and the tremors he experienced stopped him from functioning. He couldn’t eat, couldn’t brush his teeth, couldn’t write, couldn’t brush his hair and he told me he couldn’t even dress properly. All of these daily activities we take for granted took him a huge amount of time to achieve. Little did I know back then that in a few years I would be experiencing the same difficulties – and for the majority of that time I was trying to write a thesis and continue working as a nurse in the emergency department. My tremors made me exhausted and I was also embarrassed by them. What was really upsetting was I couldn’t play my piano or cello, something I love to do. Further, having constant tremors was a constant reminder that I had bipolar.
The problem was, every time my dose was decreased, I would become elevated. A year ago I had a very severe manic episode. During that episode I was also put on an additional mood stabilizer and this in conjunction with my old one helps to keep mania at bay. Adding a second mood stabilizer has meant that I could lower the dose of my first without me becoming unwell. As a result, my tremors are now very mild.
Need I say more? Mood stabilizers make you very thirsty. As I said in my previous post, antipsychotics make your mouth really dry. Combine that side effect with the thirst from the mood stabilizers and it’s not a very pleasant sensation.
#3) Blood tests
Some mood stabilizers can make you toxic if they’re over the therapeutic range. To measure this, regular blood tests need to be taken as the level of medication shows up in the blood. I don’t know how many blood tests I’ve had since commencing mood stabilizers, but there have been lots. When first starting on mood stabilizers, blood tests have to be done very frequently while the dose is titrated up to a therapeutic range. When I’ve been hospitalized for mania I would get a blood test every morning. Once the optimal dose has been established for the individual, the blood tests become less frequent, but levels still have to be monitored. I usually get blood tests once every two months. If the dose changes, then blood tests increase in frequency. When this happens my Saturday morning routine begins with going down to the local pathology clinic and getting a blood test. I’m lucky because needles don’t worry me, but if they did, I can see how this would be a major issue of being on mood stabilizers.
#4) Fluctuating blood levels
Sometimes the blood levels of mood stabilizers can fluctuate. I can tell when my blood levels become high because I find it hard to concentrate, I feel weak, my tremors are worse than usual, I feel nauseated, I get hot and cold flushes and I feel dizzy and light-headed. These are all symptoms of high blood levels. The first time this occurred I had no idea what was happening to me. I was studying in the university library and was seriously contemplating asking a colleague at the university to take me to hospital (I didn’t, but in hindsight I should have). This happened a few more times in isolation before I made the connection that my blood levels were probably high. My psychiatrist confirmed this and so did the blood tests, and my dose had to be adjusted. Now, my blood levels infrequently become high, but it always happens when I am dehydrated (which is unsurprising as dehydration can cause high blood levels). So I have to be careful when I exercise and on hot days. When my blood levels are high it can wipe me out for a day or two.
#5) Minimal side effects
Aside from toxicity (which is extremely serious and requires immediate medical attention), I was surprised at the minimal side effects I experience from taking mood stabilizers – which contrasts greatly with antipsychotics. Three years ago, when my tremors were making my life difficult, I wouldn’t have been able to say this and I’m not sure if others would be so lucky. Of the three types of medication I take for my bipolar, I prefer mood stabilizers. I owe my quality of life and mentally healthy mind to them.
For more blogs written by Sally, click here.
via bpHope – bp Magazine Community